Feeding/transition to subcutaneous insulin

The first mealtime after the acidosis has resolved and the patient feels that he or she can tolerate food is the time to begin feeding the patient. Subcutaneous insulin should be started simultaneously. Dosing of subcutaneous insulin is given in basal/bolus fashion calculated first as total daily dose (TDD), which is based on insulin therapy the patient received at home prior to losing control. Alternatively, TDD may be estimated at 0.5 to 0.8 units/kg/day in an individual who has not previously been treated with insulin.3 Total daily insulin requirements may be significantly elevated for a few days following the resolution of DKA due to persistently elevated counter-regulatory hormone concentrations. These elevations predispose the patient to going back into acidosis if insulin levels are inadequate or stress levels increase further.

Basal/bolus insulin therapy is generally broken down into long- and short-acting insulin as 50% basal and 50% bolus spread over three meals.


Continue Reading

Half of the TDD is given once daily as long-acting basal insulin (usually glargine [Lantus] or detemir [Levemir]). The other half is given as such short-acting insulin analogues as aspart (NovoLog), divided into thirds given at mealtime.

For example, consider an individual weighing 90 kg with new onset type 1 diabetes who presents with DKA and is now controlled. Based on a TDD of 0.6 units/kg/day, a subcutaneous insulin strategy for this patient would include 54 units of insulin daily given as: 27 units basal (long-acting) insulin once daily; and 27 units short-acting insulin divided into thirds at mealtimes (nine units at each meal).

Not all patients tolerate their first meal. Some will vomit, and others may eat only a small portion. During the transitional period as DKA patients are started on PO nutrition, the subcutaneous insulin should be given immediately after the first meal. This prevents hypoglycemia from insulin overdose in the event the patient is unable to eat the full meal.

The insulin and the dextrose infusion should continue one to two hours after beginning subcutaneous insulin. This assures control in an uncertain phase and prevents ketoacid production prior to the basal insulin reaching steady state.3

Potential complications

Hyper- or hypoglycemia may occur in patients presenting with severe metabolic derangement. Frequent glucose monitoring with careful titration of IV insulin dosing can help prevent this complication.

Hypokalemia can occur from intracellular shift of potassium with the administration of insulin. To minimize this risk, delay insulin administration when the serum potassium concentration is <3.3 mEq/L, and add potassium to the IV fluid when the concentration is <5.2 mEq/L.

Cerebral edema is a complication primarily seen in children and young adults with DKA. It is rarely seen in adults aged 20 years and older.5 While it has been speculated that cerebral edema results from too rapid correction of hyperosmolality, the literature has not supported this conjecture. Nevertheless, it is recommended that serum osmolality be corrected at a rate no greater than 3 mOsm/kg/hr in patients presenting in a hyperosmolar state.7

On the other hand, IV administration of sodium bicarbonate to correct the metabolic acidosis has been associated with development of cerebral edema.

Understanding that DKA occurs in the setting of relative insulin deficiency in concert with an inciting stressor should lead to the detection and treatment of the underlying stressor. This has become a major cause of mortality associated with DKA.3

Discharge considerations

Patient education is key. Noncompliance and/or inability to control diabetes dramatically increase the likelihood for recurrence. This doubles the cost of care for the patient3 and once again exposes him or her to the risks associated with DKA. The patient should have a follow-up appointment with the primary-care provider within seven to 10 days of discharge to assure adequate glucose control and to modify insulin dosing as needed.6

Diabetes education should be provided before leaving the hospital. Emphasize the significance of not omitting doses of insulin — especially the importance of continuing and appropriately adjusting basal insulin when patients get sick and may or may not be eating regular meals. Some patients will require referral to a specialized diabetes center for intensive education.

A final thought

This article is intended as an overview of the evolution and treatment of DKA in the adult population. The recommendations contained herein are derived primarily from the ADA consensus statement published in July 2009, may not be applicable to all situations, and are not to be considered a substitute for clinical judgment. More comprehensive analysis of this topic is included in the full ADA statement.

John J. Beneck, MSPA, PA-C, is lead physician extender in hospitalist service at Mercy Hospital in Portland, Maine. The author has no relationships to disclose relating to the content of this article.




HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.


References

1. Kitabchi AE, Rose BD. Clinical features and diagnosis of diabetic keto­acidosis and hyperosmolar hyperglycemic state in adults. In: UpToDate, Basow DS, ed. UpToDate, Waltham, Mass., 2011.

2. Centers for Disease Control and Prevention. National Hospital Discharge Survey (NHDS) Reports and Tabulations, 2007. 

3. Kitabchi AE, Umpierrez GE, Miles JM et al. Hyperglycemic crises in adult patients with diabetes. Diabetes Care. 2009;32:1335-1343.

4. Kitabchi AE. Epidemiology and pathogenesis of diabetic ketoacidosis and hyperosmolar hyperglycemic state. In: UpToDate, Basow, DS (Ed), UpToDate, Waltham, Mass., 2011.

5. Kitabchi AE, Rose BD. Treatment of diabetic ketoacidosis and hyperosmolar hyperglycemic state in adults. In: UpToDate, Basow DS, ed. UpToDate, Waltham, Mass., 2011.

6. Umpierrez GE, Murphy MB, Kitabchi AE. Diabetic ketoacidosis and hyperglycemic hyperosmolar syndrome. Diabetes Spectrum. 2002;15:28-36.

7. Laine C, Turner BJ, Williams S, Wilson JF. In the clinic: Diabetic Ketoacidosis. Annals of Internal Medicine. 2010; 152:ITCH1.

All electronic documents accessed November 7, 2011.



HOW TO TAKE THE POST-TEST: To obtain CME/CE credit, please click here after reading the article to take the post-test on myCME.com.